Ohio, 2009

Hail and Damaging Winds in Ohio, June 19, 2009

June 19, 2009 · NWS CLE · 11 events in 7 counties and zones

A complex of thunderstorms moved southeast through northern Ohio during the afternoon and evening hours of the 19th. The thunderstorms tracked along a boundary that stretched across the southern Great Lakes and into the central Appalacians.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$81,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A complex of thunderstorms moved southeast through northern Ohio during the afternoon and evening hours of the 19th. The thunderstorms tracked along a boundary that stretched across the southern Great Lakes and into the central Appalacians. The thunderstorms became severe across north-central Ohio. Later into the overnight hours of the 20th, a cold front approached western Ohio where additional showers and thunderstorms moved into the area. Some of the storms became severe across Northwest Ohio. Showers and thunderstorms continued east across northern Ohio during the overnight, but there were no severe reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jun 19, 2:44 PM EST, 2 hours 16 minutes earlier.

Area forecast discussion, Jun 19, 2:44 PM EST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
344 PM EDT FRI JUN 19 2009

.SYNOPSIS...
A WARM FRONT NEAR LAKE ERIE WILL DRIFT NORTH OVER THE LAKE
TONIGHT AND THEN SLIDE BACK SOUTH AS A COLD FRONT SATURDAY
MORNING. HIGH PRESSURE FROM THE PLAINS STATES WILL MOVE EAST
ACROSS THE GREAT LAKES SUNDAY INTO MONDAY.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
SYNOPTIC MODELS OF LITTLE USE IN TRYING TO TIME THE TSTORM CLUSTERS.
SEEMS LIKE WE WILL HAVE A LATE AFTERNOON/EVENING EVENT AND THEN
ANOTHER EVENT TONIGHT AS MAIN SHORT WAVE CROSSES THE RIDGE.
THOUGHT WE WOULD HAVE A NEW WATCH BY NOW BUT SPC BUT OUTFLOW OF
CURRENT STORMS CONTINUE TO CUT OFF THE MOST UNSTABLE INFLOW.

NO REASON TO THINK WE WILL NOT MAINTAIN THE MAJORITY OF THE 12Z
LOW LEVEL JET ACROSS THE MIDWEST INTO TONIGHT. INSTABILITY TO THE
WEST WILL BE OFF THE CHARTS BY LATE AFTERNOON. AREA FROM TOL TO
LPR TO MFD AND CAK SEEMS MOST VULNERABLE INCLUDING A FAIR AMOUNT
OF SHEAR SO WILL HAVE TO WATCH INDIVIDUAL CELLS FOR ROTATION. IF
THE CELLS MERGE TOGETHER INTO A LINE THEN IT WILL BECOME MORE OF A
HIGH WIND THREAT.

AREAS THAT GET HEAVY RAIN THAT HAD IT EARLIER TODAY WILL
NEED FLOOD/FLASH FLOOD WARNINGS AS WELL AS AREAS THAT GET REPEAT
STORMS. LEANING TOWARD LEAVING THE FLOOD WATCH WHERE IT IS. CAN
EXPAND IT LATER IF NECESSARY. I BELIEVE THE BULK OF THE
THUNDERSTORM CLUSTERS WILL CONTINUE TO TAKE A TURN TO THE RIGHT.
CORFIDI VECTORS REMAIN FROM THE NORTHWEST UNTIL TONIGHT AND THEN
BECOME MORE WESTERLY BUT WITH THE GREATEST INSTABILITY AND WARM
FRONT CURVING TO THE SOUTHEAST STILL THINK THE HEAVIEST STORMS
WILL TURN TOWARD THE SOUTHEAST... JUST NOT AS FAST AS RECENT
EVENTS.

ALTHOUGH IT WILL BE MUGGY TONIGHT FOR MOST OF THE AREA MIN TEMPS
WILL EVENTUALLY BE RAIN COOLED AND FORECAST WILL BE NEAR THE COOLER
GUIDANCE... MAINLY IN THE UPPER 60S.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY NIGHT/...
MY FIRST THOUGHT WAS THAT THE SHOWER/STORMS WOULD BE ESSENTIALLY
EAST OF THE AREA BY 9-10 AM SATURDAY AND STILL BELIEVE THIS TO
MAINLY BE THE CASE BUT AS SHORT WAVE CROSSES THE TOP OF THE RIDGE IT
IS PROGGED TO DIG SOUTHEAST ON SATURDAY. IN TURN... THE MODELS
DEEPEN THE SURFACE LOW ACROSS PA. THEY MAY BE A LITTLE OVERDONE...
BUT WITH THE SURFACE LOW SLOW TO MOVE OFF TO THE EAST AND DEEP
MOISTURE CIRCULATING AROUND A DEEPENING UPPER LOW I HAVE NOTICED IN
THE PAST THAT NUMEROUS SHOWERS CAN CONTINUE TO DEVELOP IN THE
VICINITY OF THE SURFACE LOW. COULD BE THUNDERSTORMS BUT WOULD THINK
THAT IT WOULD BE A HEAVY RAIN CONCERN ON SATURDAY...MAINLY ACROSS
NE/EAST CENTRAL OHIO. WITH A CLOUDY NW FLOW ON SATURDAY TEMPS MAY
NOT RISE MUCH....THEY SHOULD HOLD IN THE 70S EXCEPT FOR PERHAPS NW
OHIO WHERE THE DRIER AIR WILL FILTER IN AND SOME SUNSHINE WILL BREAK
OUT.

SURFACE HIGH PRESSURE WILL BUILD EAST SUNDAY INTO MONDAY. DID NOT
SPEND A LOT OF TIME ANALYZING THE MODELS BUT STILL THINKING WE
SHOULD SEE DRY WEATHER AND TEMPS NEAR NORMAL. WILL LIKELY BE A LAKE
BREEZE BOTH DAYS.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
ABOVE NORMAL TEMPERATURES WILL CONTINUE THROUGH MID WEEK.  BOTH THE
ECMWF AND GFS ENSEMBLES TRY TO BREAK DOWN THE RIDGE THURSDAY  TO
ALLOW OF A WEAK FRONT TO MOVE THROUGH LATE IN THE DAY. PUT IN CHC
POPS FOR TSRA THURSDAY AFTERNOON AND NIGHT.  MODELS DIVERGE LATE
FRIDAY WITH THE GFS MOVING A LOW PRESSURE SYSTEM INTO THE MID
MISSISSIPPI VALLEY FRIDAY...WHILE THE ECMWF CONTINUES TO HAVE LARGE
AREA OF HIGH PRESSURE OVER THE GREAT LAKES.  FOR NOW WILL KEEP
FRIDAY DRY.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
BIGGEST CONCERN TONIGHT WILL BE TSRA. FIRST...MCS MOVING ACROSS
NRN INDIANA AT 30-35 KT SHOULD TURN TO THE SOUTHEAST ONCE IT GETS
NEAR TOL...DO EXPECT SOME TSRA TO REACH INTO NORTH CENTRAL OHIO.
POTENTIAL FOR SOME SEVERE TSRA THIS EVENING INTO TONIGHT.

SECOND AREA OF CONCERN IN NE OH. THERE IS A WARM FRONT CURRENTLY
ACROSS SW OH BUT THERE IS ALSO A BOUNDARY ACROSS NE OH WHICH COULD
SPAWN A FEW POPUP TSRA THIS EVENING...DO NOT EXPECT THIS TO BE A
WIDESPREAD ORGANIZED EVENT.

SHOULD BE A BREAK THEN WITH THE TSRA THIS EVENING WITH ANOTHER
ROUND OF TSRA DEVELOPING OVERNIGHT. WILL SEE TSRA DEVELOP AHEAD OF
COLD FRONT WHICH STRETCHES FROM MN INTO TX PANHANDLE. MODELS NOT
IN GOOD AGREEMENT WITH THE MOVEMENT OF THE FRONT BUT SHOULD BE
NEAR CLE 12Z SATURDAY.

FOR SATURDAY SHOWERS AND TSRA IN THE MORNING...WITH GRADUAL
CLEARING IN THE AFTERNOON AND EVENING.

OUTLOOK...SUNDAY THROUGH TUESDAY VFR.

&&

.MARINE...
WARM FRONT JUST SOUTH OF THE LAKE THIS AFTERNOON WILL CONTINUE
PUSHING NORTH OVER THE LAKE TONIGHT. THE POSSIBILITY OF THUNDERSTORM
ACTIVITY WILL CONTINUE THROUGH THE EVENING AND OVERNIGHT HOURS. LOW
PRESSURE ASSOCIATED WITH THIS WARM FRONT WILL CROSS OVER THE
SOUTHERN GREAT LAKES SATURDAY MORNING...AT WHICH TIME THE COLD FRONT
WILL ALSO CROSS OVER THE LAKE. ONCE THE COLD FRONT PASSES OVER WINDS
WILL TURN FROM SOUTHWESTERLY TO WEST AND NORTHWEST BY LATE SATURDAY.
ALSO ONCE THE COLD FRONT PASSES THROUGH THE THREAT OF THUNDERSTORMS
WILL DIMINISH. HIGH PRESSURE WILL GRADUALLY BUILD OVER THE LAKE
THROUGH SUNDAY. DURING THAT TIME WINDS WILL CONTINUE OUT OF THE
NORTHWEST BUT GRADUALLY SUBSIDE BY SUNDAY EVENING. HIGH PRESSURE
WILL REMAIN IN VICINITY OF THE LAKE INTO EARLY NEXT WEEK ALLOWING
FOR RELATIVELY LIGHT WINDS AND WAVES OVER THE LAKE. HOWEVER...THE
LIGHT WINDS ARE EXPECTED TO BE MORE ONSHORE INTO EARLY NEXT WEEK
WHICH MAY ALLOW FOR WAVES TO APPROACH THE 1 TO 3 OR 2 TO 4 FOOT
RANGE.

WINDS WILL TURN TO THE SOUTHEAST TONIGHT AS WARM FRONT NOW ACROSS
THE MIDDLE MISSISSIPPI VALLEY APPROACHES FROM THE WEST.  POTENTIAL
FOR SEVERE THUNDERSTORMS ON THE LAKE FRIDAY AS FRONT MOVES NORTHEAST
ACROSS THE LAKE.  GREATEST POTENTIAL WOULD BE FRIDAY MORNING MAINLY
OVER THE WESTERN HALF...THEN FOR THE ENTIRE LAKE TOMORROW AFTERNOON
AND EVENING AS STORMS REDEVELOP NEAR THE WARM FRONT. STORMS WILL
MOVE EAST FRIDAY NIGHT...BUT CHOPPY CONDITIONS EXPECTED SATURDAY AS
A COLD FRONT MOVES ACROSS THE LAKE SATURDAY MORNING.  WINDS AND
WAVES LIGHTEN UP SUNDAY AS HIGH PRESSURE MOVES OVER THE LAKE.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR OHZ003-006>011-
     017>022-027>033-036>038-047.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...KOSARIK
NEAR TERM...KOSARIK
SHORT TERM...KOSARIK
LONG TERM...DJB
AVIATION...DJB
MARINE...ABE
Hazardous weather outlook, Jun 19, 10:05 AM EST, 6 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
1105 AM EDT FRI JUN 19 2009

LEZ061-142>149-162>169-OHZ012>014-023-089-PAZ001>003-201515-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LAKE-GEAUGA-
ASHTABULA INLAND-TRUMBULL-ASHTABULA LAKESHORE-NORTHERN ERIE-
SOUTHERN ERIE-CRAWFORD PA-
1105 AM EDT FRI JUN 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTHEAST OHIO
AND NORTHWEST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A MODERATE RISK FOR SEVERE STORMS TODAY AND TONIGHT FOR
OHIO AND THE ADJACENT AREAS OF LAKE ERIE WHILE NORTHWEST
PENNSYLVANIA AND THE ADJACENT WATERS OF LAKE ERIE WILL HAVE A SLIGHT
RISK FOR SEVERE STORMS. HEAVY DOWNPOURS ARE ALSO LIKELY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.

OHZ003-006>011-017>022-027>033-036>038-047-201515-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-HANCOCK-SENECA-
HURON-MEDINA-SUMMIT-PORTAGE-WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-
STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
1105 AM EDT FRI JUN 19 2009

...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FLASH FLOOD WATCH.

THERE IS A MODERATE RISK FOR SEVERE STORMS THIS AFTERNOON AND
TONIGHT. TORRENTIAL RAINS WILL OCCUR WITH SOME OF THE STORMS. AREAS
THAT GET MULTIPLE THUNDERSTORMS WILL BE ESPECIALLY VULNERABLE TO
FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THE FLASH FLOOD WATCH EXPIRES AT 10 AM SATURDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

The radar

The Cleveland radar (KCLE), 74 km away, was scanning. The volume nearest the first event began at 22:01 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 4 hail. Local standard time, as filed.

Thunderstorm Wind, Ashland

When
June 19, 5:00 PM EST to 5:10 PM EST
Where
Ashland County, Jeromesville
Measured
55 kt (63 mph) estimated gust
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
40.800, -82.200

There were several reports from both law enforecement and trained spotters in Jeromesville of thunderstorm wind damage. Many trees were reported down along with power lines. A trained spotter reported a tree down on a building causing roof damage.

Thunderstorm Wind, Wayne

When
June 19, 5:20 PM EST
Where
Wayne County, Shreve
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
40.680, -82.020

Many trees were reported down in the area.

Thunderstorm Wind, Wayne

When
June 19, 5:20 PM EST
Where
Wayne County, Wooster
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
40.800, -81.930

Several trees were reported down in the area.

Hail, Holmes

When
June 19, 5:30 PM EST
Where
Holmes County, Killbuck
Measured
0.75 in hail
Reported by
Public
Coordinates
40.500, -81.980

Penny size hail was reported.

Hail, Holmes

When
June 19, 5:30 PM EST
Where
Holmes County, Glenmont
Measured
0.75 in hail
Reported by
Public
Coordinates
40.520, -82.100

Penny size hail was reported.

Hail, Holmes

When
June 19, 5:30 PM EST
Where
Holmes County, Glenmont
Measured
0.75 in hail
Reported by
Public
Coordinates
40.520, -82.100

Penny size hail was reported.

Thunderstorm Wind, Holmes

When
June 19, 5:30 PM EST
Where
Holmes County, 2.83 mi SSW of Nashville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
40.563, -82.144

A few trees were reported down in the western portion of the county.

Thunderstorm Wind, Stark

When
June 19, 5:40 PM EST
Where
Stark County, Navarre
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
40.720, -81.520

A few trees were reported down.

Thunderstorm Wind, Ottawa

When
June 19, 10:00 PM EST
Where
Ottawa County, Oak Harbor
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
41.520, -83.150

Several large limbs were reported down.

Thunderstorm Wind, Sandusky

When
June 19, 10:25 PM EST
Where
Sandusky County, Fremont
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
41.350, -83.120

Numerous trees, a few utility poles, and wires were reported down in the area. One tree fell onto a house, but the extent of the damage to the home was not known.

Hail, Erie

When
June 19, 11:45 PM EST
Where
Erie County, Sandusky
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
41.450, -82.720

Penny size hail was observed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2009Every state in 2009This day in weather historyWarnings in Ohio, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 182822, 182827, 182828, 182821, 182825, 182826, 182829, 182820, 182831, 182830, 182832.